Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 18, NWS San Diego, CA

July 9, 2019Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Jul 9, 2019, 3:31 PM PDT for Orange County, San Diego County, California. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2019, 3:31 PM PDT (22:31 UTC)
Expired
Jul 10, 2019, 4:34 PM PDT
In force
25 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WHUS46 KSGX 092231
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
331 PM PDT Tue Jul 9 2019

CAZ043-552-101400-
/O.NEW.KSGX.BH.S.0018.190709T2231Z-190711T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
331 PM PDT Tue Jul 9 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in San Diego has issued a Beach
Hazards Statement...which is in effect through Thursday morning. 

* Surf...Long period south swells will continue with surf 3 to 6 
  feet, with isolated sets to 7 feet.

* Timing...Surf will diminish Thursday.

* Impacts...High risk of strong rip currents that can pull 
  swimmers out to sea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

jmb
3 follow-up statements
284 
WHUS46 KSGX 101033
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
333 AM PDT Wed Jul 10 2019


CAZ043-552-102100-
/O.CON.KSGX.BH.S.0018.000000T0000Z-190711T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
333 AM PDT Wed Jul 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
MORNING...

* Surf...Elevated south swells from 190-210 degrees at 14-16
  seconds will bring surf of 3 to 6 feet, with isolated sets to 7
  feet through Thursday morning.

* Impacts...High risk of strong rip currents that can pull 
  swimmers out to sea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

Connolly

https://www.weather.gov/sandiego
990 
WHUS46 KSGX 102049
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
149 PM PDT Wed Jul 10 2019

CAZ043-552-110500-
/O.CON.KSGX.BH.S.0018.000000T0000Z-190711T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
149 PM PDT Wed Jul 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
MORNING...

* Surf...Elevated south swells from 190-210 degrees at 14-16
  seconds will continue to bring surf of 3 to 5 feet, with 
  isolated sets to 6 feet through Thursday morning. 

* Impacts...High risk of strong rip currents that can pull 
  swimmers out to sea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches. Obey posted warning 
signs and flags and talk to a lifeguard before swimming. Use 
caution when in or near the water and always swim near a 
lifeguard.

&&

$$


https://www.weather.gov/sandiego
692 
WHUS46 KSGX 102334
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
434 PM PDT Wed Jul 10 2019

...BEACH HAZARDS STATEMENT CANCELLED...

.Elevated surf conditions have subsided and the Beach Hazards
Statement has been cancelled. Occasional sets to 5 FT will still 
be possible at favored Orange County beaches, such as Huntington 
Beach, through Thursday morning.

CAZ043-552-110045-
/O.CAN.KSGX.BH.S.0018.000000T0000Z-190711T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
434 PM PDT Wed Jul 10 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in San Diego has cancelled the Beach
Hazards Statement. 

$$

Rodriguez

https://www.weather.gov/sandiego

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 1:10 PM PDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 9, 1:10 PM PDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
110 PM PDT Tue Jul 9 2019

.SYNOPSIS...
High pressure building aloft will bring a warming trend through the
weekend. High temperatures will be above average Friday through
Sunday and the marine layer will turn shallower. Small amounts of
monsoonal moisture could bring some afternoon clouds this weekend.
The weather pattern doesn't change much next week with warm summer
days and mild nights.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A summer weather pattern will build over the Southwestern U.S. this
week as an expansive area of high pressure builds over the Four
Corners. 500 mb heights steadily rise from 588 today to 592 dm
Thursday and Friday, resulting in a slow and steady warm up through
the end of the week.

Max temperatures will be about where they should be Wednesday and
then be a little warmer Thursday, followed by even warmer/hotter
days Friday and Saturday as the upper ridge anchors itself over the
Southwest. Height anomalies of 30-60 dm during this time will
translate to temperatures that will be 3 to 8 degrees above average.

Changes from the morning discussion: Max temperatures have been
raised 1-2 degrees in the Deserts and the Inland Empire Thursday
through Saturday. The airmass starts to heat up with 850 mb
temps of 26-27C, which translates dry adiabatically to highs of
100-106 in parts of the Inland Empire unaffected by the sea breeze.
In the deserts on Thursday and Friday the airmass is still
is quite dry with Td's in the 40s. Guidance has historically under-
forecast Max T in these dry events, and max temperatures were
raised there too.

Here are the updated forecasted high temperatures Thursday through
Saturday:

Lower Deserts: 112-117
Upper Deserts: 100-107
Inland Empire:  98-105
SD Valleys:      85-95
Inland Orange:   85-95
Mountains:       80-95
Coastal areas:   70-80

These values put us on the fringe of the July Heat Warning thresholds
in the Lower Deserts (~117F), and Heat Advisory Thresholds over the
Inland Empire (~103F). We will continue to monitor model trends over
the coming days.

The marine layer will become shallower through the end of the week
but does not disappear completely, and this natural air conditioner
will help moderate temperatures in the coastal zones.

The monsoon signal remains weak through Sunday but there is a hint
of midlevel moisture moving in over the weekend for some increase in
high clouds which could temper the highs a degree or two on Sunday.

The long range outlook for next week shows some flattening of the
upper ridge over the Southwest as a trough moves inland across the
Pacific Northwest. Impacts down here will be minor and temperatures
will remain a little above average through mid-July.

&&

.AVIATION...
092000Z...Coast/Valleys...High clouds AOA 20k FT MSL will prevail
through the afternoon. OVC011-017 low clouds with tops 2500 ft MSL
redeveloping after 04Z at the coast and pushing into SD/OC county
valleys. MOD confidence in cigs 12-16Z at KONT/KSBD near 1500 ft
MSL. Cigs slightly below 1000 ft MSL at times with vis 1-3 sm in
areas of coastal slopes/elevated terrain overnight.

Mountains/Deserts...Gusty afternoon/evening winds near 20-25 kts San
Gorgonio Pass/western Coachella Valley (KPSP). Otherwise, mostly
clear with unrestricted vis through through Wednesday.

&&

.MARINE...
No hazardous marine weather through Saturday.
&&

.SKYWARN...
Skywarn activation will not be needed this week.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...Moede
AVIATION/MARINE...APR

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.